advertisement
Question
Posted by: mustache | 2008/06/11

pigmentation on upper lip

Hi doc

The skin on my upperlip is slightly darker than the rest of the skin on my face. It almost looks like i have a very light mustache, but there are no hairs just slightly darker skin. is this a common problem? and what causes it and how can i treat it?

Tthank you!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageAnti-ageing expert

Hello “Mustache”, thank you for the question.

The pigmentation you describe may be related to a type/form of pigmentation known as Melasma or Chloasma. This is characterized by dark confluent and large areas of dark pigmentation typically found on the cheeks, forehead, and upper lip (often described as a “coffee stain” or “moustache”), but may be found on other areas of the face, neck, etc. Predominantly this form of pigmentation is related to hormonal changes seen with oral contraceptives, IVF, and pregnancy, but may also be seen with individuals with no specific hormonal changes. Your best approach would be to consult an aesthetic practitioner or cosmetic dermatologist who can examine the area and give you a diagnosis and treatment regime.

Topical Treatments include:
Stopping the oral contraceptive or any other hormone treatments you are using but only after discussing this with your doctor and an alternative can be used.
Use SPF 30 or higher (my preference is a SPF 50) that contains zinc oxide and titanium dioxide. Apply several times daily and use sun avoidance as much as possible (wear a hat).
Glycolic and/or mandelic acid peels.
Skin depigmenting creams that contain glycolic acid, Malic acid, kojic acid, mandelic acid, mulberry extracts, and Bearberry extracts.

One needs to differentiate between dermal and epidermal Melasma as the use of laser (Fraxel) pigment removal should only be used on epidermal Melasma.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: LL | 2008/06/20

I have exactly the same - cause apparently is combination of PCOS and the pill. So ive been going for CHEMICAL PEELS (only 20%) and TRUST me it works! Ive only had 2 and it is almost gone, one more! Obviously it can come back, bcause of hormones, so use sunscreen etc.

I even went to the dermatologist and he prescribed this expensive cream which only made my scin swell etc. Couldnt use it.

December i thought sunlight would make it better - so yeah i came bakc looking like an amazon queen with a DARK "mustache"... so yeah..... getting marrier in 7 weeks so very important that it cannot be seen.

Good luck!

Reply to LL

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement